Alabama, 2012

Hail and Damaging Winds in Alabama, July 1, 2012

July 1, 2012 · NWS BMX · 32 events in 13 counties and zones

On Sunday, July 1, a large outflow boundary moving into central Alabama from Mississippi combined with daytime heating, resulting in scattered thunderstorms. With surface temperatures over 100 degrees, low LFCs, CAPE values over 5000 J/kg and 500 mb temperatures of -12C, lapse rates aloft were steep and supportive of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Sunday, July 1, a large outflow boundary moving into central Alabama from Mississippi combined with daytime heating, resulting in scattered thunderstorms. With surface temperatures over 100 degrees, low LFCs, CAPE values over 5000 J/kg and 500 mb temperatures of -12C, lapse rates aloft were steep and supportive of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 1, 11:30 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 1, 11:30 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT SUN JUL 1 2012

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

THE OVERALL PATTERN HAS NOT CHANGED MUCH SINCE YESTERDAY.
PRECIPITABLE WATER VALUES ARE UP SLIGHTLY AS CENTER OF RIDGE HAS
PUSHED OFF TO THE EAST AND ALLOWED SOUTHERLY MID LEVEL FLOW TO
SPREAD ACROSS ALABAMA. WITH THE AREA ON THE PERIPHERY OF THE UPPER
HIGH...TEMPERATURES WILL BE SLIGHTLY COOLER TODAY. HOWEVER...SURFACE
DEWPOINTS WILL ALSO BE HIGHER...SO HEAT INDICES WILL STILL BE NEAR
110 DEGREES OR HIGHER...AND THE EXCESSIVE HEAT WARNING CRITERIA WILL
LIKELY BE MET IN SEVERAL AREAS.

TOUGH CALL ON RAIN CHANCES TODAY. THE BETTER CHANCES SHOULD BE SOUTH
OF I-20 WHERE PRECIPITABLE WATER VALUES ARE HIGHEST. ALSO...MODELS
SHOW A LOW LEVEL CONVERGENCE ZONE SETTING BETWEEN BIRMINGHAM AND
MONTGOMERY...WHICH COULD BE FOCUS FOR DEVELOPMENT. IF ACTIVITY
CAN GET GOING...ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL
FOR DAMAGING WINDS...AND THE STORM PREDICTION CENTER HAS PLACED
MOST OF THE AREA UNDER A SLIGHT RISK FOR SEVERE STORMS. THE
HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED TO INCLUDE ISOLATED
DAMAGING WINDS.

&&

.AVIATION...
18Z TAF DISCUSSION.

HAZE AND ISOLD TSTMS WILL BE THE MAIN AVIATION HAZARDS THIS FORECAST
PERIOD. A WEAK SFC TROF BETWEEN KEET AND KMGM WILL LIKELY BE THE
FOCUS FOR ISOLD TSTMS FROM 20Z THRU 02Z. CONFIDENCE NOT ENOUGH FOR
INCLUSION OF TSTMS AT ANY TAF SITE.  HAZE WILL SETTLE OVER THE AREA
AGAIN TONIGHT WITH MVFR VSBYS FROM 10Z THRU 14Z.

58/ROSE

&&

.PREV DISCUSSION... /ISSUED 638 AM CDT SUN JUL 1 2012/

ANOTHER HOT DAY WITH TEMPERATURES AT OR ABOVE 100. HEAT INDICES
APPROACHING 110 TO 112 IN A FEW AREAS AS DEWPOINTS HAVE CREPT
UPWARDS OVER THE PAST 24 HRS. CURRENTLY...THE UPPER RIDGE IS
CENTERED OVER GEORGIA WITH HOTTEST TEMPERATURES EXPECTED TO BE IN
THE EASTERN COUNTIES THIS AFTERNOON. CURRENT PLAN IS TO LET THE
HEAT WARNING CONTINUE DUE TO THE POCKETS OF HIGHER INDICES SPREAD
OUT OVER THE CWA. ONE THING WHICH MIGHT IMPACT TEMPERATURES IS THE
CLOUD COVER. IF IT REMAINS HIGH OVERCAST THEN THESE FORECAST
TEMPERATURES COULD BE A COUPLE OF DEGREES TOO HIGH.

SATELLITE AND SURFACE ANALYSIS SHOWING THE PLACEMENT OF A WEAK
SURFACE TROUGH FROM THE CAROLINAS THROUGH GEORGIA AND INTO
SOUTHERN ALABAMA. SOME ISOLATED CONVECTION COULD INITIATE OFF THIS
BOUNDARY AS TEMPERATURES CLIMB INTO THE 100S...BUT ITS AROUND THE
WESTERN PERIPHERY OF THE RIDGE WHERE THE BEST CHANCES OF ISOLATED
OR EVEN SCATTERED CONVECTION POTENTIAL LIES. FORECAST SOUNDINGS
REMAIN IMPRESSIVELY UNSTABLE SO IF ANY SIGNIFICANT UPDRAFTS CAN
DEVELOP THEN SOME STRONG WIND GUSTS WOULD CERTAINLY BE POSSIBLE.

THROUGH THE UPCOMING WEEK...THE RIDGE GRADUALLY WEAKENS AND ALLOWS
FOR MORE CLIMATOLOGICAL RAIN CHANCES EACH AFTERNOON AND EARLY
EVENING. TEMPERATURES BACK DOWN INTO THE MID 90S BY THE SECOND
HALF OF THE WEEK.

&&

.CLIMATE...

SELECTED HEAT RELATED CLIMATE INFORMATION FOR THE NEXT FEW
DAYS.

JULY 1

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    102             1954
BIRMINGHAM                  103             1954
MONTGOMERY                  100             1898, 2007
TUSCALOOSA                  103             1954

JULY 2

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    102             1954
BIRMINGHAM                  101             1954
MONTGOMERY                  101             1969
TUSCALOOSA                  102             1970

JULY 3

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    100             1970
BIRMINGHAM                  101             1970
MONTGOMERY                  100             1877
TUSCALOOSA                  103             1970

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN    104  73  99  72  97 /  10  20  20  20  20
ANNISTON   104  75  99  74  96 /  10  20  20  20  20
BIRMINGHAM 103  79  99  76  98 /  10  20  20  20  20
TUSCALOOSA 103  76 100  76  99 /  20  20  20  20  20
CALERA     103  77  99  75  97 /  20  20  20  20  20
AUBURN     100  76  98  77  96 /  20  20  20  20  20
MONTGOMERY 101  77 100  76  96 /  20  20  20  20  20
TROY        98  75  97  74  93 /  20  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR THE
FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...
BULLOCK...CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...
CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...
HALE...JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...
MARION...MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...
RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Jul 1, 9:26 AM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 AM CDT SUN JUL 1 2012

ALZ011>015-017>050-020300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1026 AM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN EXCESSIVE WARNING REMAINS IN EFFECT THROUGH 9 PM. HIGH
TEMPERATURES THIS AFTERNOON WILL RANGE FROM 98 TO 106 DEGREES.
HEAT INDICES WILL RANGE FROM 107 TO 113 DEGREES. THESE VALUES
WILL APPROACH DANGEROUS LEVELS AND THUS AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT FOR ALL OF CENTRAL ALABAMA.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA STARTING AROUND
3 PM.  ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS. THE MAIN THREAT TIME FOR THE STRONG THUNDERSTORM
ACTIVITY WILL BE FROM 3 PM UNTIL 9 PM...AND MAINLY FOR AREAS SOUTH OF
I-20.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HOT AND HUMID CONDITIONS WILL CONTINUE INTO MONDAY. ADDITIONAL
HEAT ADVISORIES ARE LIKELY TO BE ISSUED FOR MONDAY. IT APPEARS THAT
HIGH TEMPERATURES FALL JUST ENOUGH TUESDAY AND WEDNESDAY AFTERNOONS
THAT CONFIDENCE IS LOWER ON REACHING ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 1, 1:04 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             COATOPA                 32.49N 88.07W
06/30/2012  E0.88 INCH       SUMTER             AL   PUBLIC

&&

TGOGGINS
Special weather statement, Jul 1, 1:55 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT SUN JUL 1 2012

ALZ029-012030-
RANDOLPH AL-
255 PM CDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANDOLPH COUNTY UNTIL 330
PM CDT...

AT 255 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CRYSTAL LAKE...OR 7 MILES NORTHWEST OF ROANOKE.
THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WEDOWEE...
  CORINTH...
  MALONE...
  WOODLAND...
  TENNANT...

&&

LAT...LON 3313 8524 3313 8564 3340 8550 3343 8529
      3333 8526
TIME...MOT...LOC 1955Z 141DEG 2KT 3320 8547

19

The radar

The Columbus AFB radar (KGWX), 114 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

17 hail, 15 thunderstorm wind. Local standard time, as filed.

Hail, Sumter

When
July 1, 1:58 PM CST
Where
Sumter County, 0.58 mi W of Geiger
Measured
1 in hail
Reported by
Public
Coordinates
32.870, -88.310

Hail, Chambers

When
July 1, 2:54 PM CST
Where
Chambers County, 1.35 mi WNW of Penton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.010, -85.470

Hail, Randolph

When
July 1, 3:08 PM CST
Where
Randolph County, 4.09 mi W of Pine Tuckey
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.480, -85.590

Hail, Clay

When
July 1, 3:11 PM CST
Where
Clay County, 0.69 mi S of Lineville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.310, -85.750

Hail, Tuscaloosa

When
July 1, 3:11 PM CST
Where
Tuscaloosa County, 6.32 mi N of Shook
Measured
1 in hail
Reported by
Public
Coordinates
33.420, -87.260

Hail, Jefferson

When
July 1, 3:17 PM CST
Where
Jefferson County, 1.34 mi ESE of Magella
Measured
1 in hail
Reported by
Public
Coordinates
33.460, -86.810

Hail, Chambers

When
July 1, 3:40 PM CST
Where
Chambers County, 0.58 mi W of Langdale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.820, -85.180

Hail, Calhoun

When
July 1, 3:45 PM CST
Where
Calhoun County, 1.8 mi NE of (Anb)anniston Calhou
Measured
0.88 in hail
Reported by
Public
Coordinates
33.600, -85.830

Hail, Calhoun

When
July 1, 3:45 PM CST
Where
Calhoun County, 1.73 mi E of Hobson City
Measured
1 in hail
Reported by
Public
Coordinates
33.630, -85.790

Hail, Chambers

When
July 1, 3:47 PM CST
Where
Chambers County, 1.5 mi NNW of Fairview
Measured
2 in hail
Reported by
Public
Coordinates
32.870, -85.210

Hail, Bibb

When
July 1, 3:49 PM CST
Where
Bibb County, 0.58 mi E of Randolph
Measured
0.75 in hail
Reported by
Public
Coordinates
32.900, -86.910

Thunderstorm Wind, Bibb

When
July 1, 3:50 PM CST
Where
Bibb County, 0.58 mi E of Randolph
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.900, -86.910

One tree was blown down along Highway 139 near Randolph. Several large tree limbs were also blown out of the tops of the trees at the intersection of Highway 139 and County Road 36.

Thunderstorm Wind, Calhoun

When
July 1, 4:00 PM CST
Where
Calhoun County, 1.34 mi ESE of Blue Mtn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.660, -85.810

Trees and powerlines were reported down along Leighton Avenue in downtown Anniston.

Hail, Calhoun

When
July 1, 4:08 PM CST
Where
Calhoun County, 2.21 mi SE of Hobson City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.610, -85.790

Thunderstorm Wind, Calhoun

When
July 1, 4:14 PM CST
Where
Calhoun County, 1.34 mi WNW of Piedmont
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.930, -85.620

A dozen large trees were reported down along Highway 278 in the Piedmont area.

Hail, Calhoun

When
July 1, 4:20 PM CST
Where
Calhoun County, 3.86 mi NNW of Piedmont Spgs
Measured
1 in hail
Reported by
Public
Coordinates
33.950, -85.680

Hail, Blount

When
July 1, 4:20 PM CST
Where
Blount County, Nyota
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.850, -86.750

Thunderstorm Wind, Calhoun

When
July 1, 4:20 PM CST
Where
Calhoun County, 3.96 mi NW of Piedmont Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.942, -85.698

Trees were reported down, completely blocking Piemont-Gadsden Highway between Roy Webb and Benefield Road.

Thunderstorm Wind, Winston

When
July 1, 4:33 PM CST
Where
Winston County, 4.23 mi ESE of Delmar
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.150, -87.530

Trees were reported down along Highway 278 between Double Springs and Natural Bridge.

Hail, St. Clair

When
July 1, 4:43 PM CST
Where
St. Clair County, 1.5 mi NNE of Odenville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.700, -86.390

Thunderstorm Wind, Calhoun

When
July 1, 4:46 PM CST
Where
Calhoun County, 3.54 mi NW of Piedmont Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.930, -85.700

Trees and powerlines were reported down on Old Piedmont Gadsden Highway.

Hail, St. Clair

When
July 1, 4:53 PM CST
Where
St. Clair County, 0.58 mi E of Oak Ridge
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.600, -86.270

Hail, Cherokee

When
July 1, 5:00 PM CST
Where
Cherokee County, Cedar Bluff
Measured
1 in hail
Reported by
Public
Coordinates
34.220, -85.600

Thunderstorm Wind, Etowah

When
July 1, 5:19 PM CST
Where
Etowah County, 0.57 mi W of Keener
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
34.150, -85.960

A mobile home sustained minor damage and an outbuilding was blown over along Little Wills Road near Keener. A tree was also reported down in the area.

Thunderstorm Wind, Cherokee

When
July 1, 5:20 PM CST
Where
Cherokee County, 1.71 mi E of Cedar Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.220, -85.570

A tree was reported down across County Road 131, just off of Highway 9.

Thunderstorm Wind, Etowah

When
July 1, 5:20 PM CST
Where
Etowah County, 2.07 mi N of Citico
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.110, -85.950

A tree was reported down across Tabor Road, just south of Mt. Pisgah Cemetary.

Thunderstorm Wind, Calhoun

When
July 1, 5:21 PM CST
Where
Calhoun County, 1.67 mi WSW of Hobson City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.620, -85.847

Trees and powerlines were reported down along Martin Luther King Drive.

Thunderstorm Wind, Etowah

When
July 1, 5:30 PM CST
Where
Etowah County, 1.5 mi NNE of Keener
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.170, -85.940

A tree was reported down across Highway 11, about one mile north of Keener.

Thunderstorm Wind, Etowah

When
July 1, 5:35 PM CST
Where
Etowah County, Owens
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.130, -85.870

Trees were reported down blocking the road at the intersection of Owls Hollow Road and Spring Avenue.

Thunderstorm Wind, Etowah

When
July 1, 5:35 PM CST
Where
Etowah County, 1.79 mi NE of Tabor
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.170, -85.900

Winds were estimated to be 70 mph in the Black Creek Area, with power outages.

Thunderstorm Wind, Etowah

When
July 1, 6:20 PM CST
Where
Etowah County, 2.2 mi SE of Murrycross
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.100, -85.840

Trees were reported down across Croft Ferry Road.

Thunderstorm Wind, Etowah

When
July 1, 6:20 PM CST
Where
Etowah County, 3.18 mi ESE of Murrycross
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.100, -85.820

A power pole was snapped and several powerlines were reported down along Crump Road near Ballplay.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405881, 405884, 405886, 405885, 405888, 405887, 405889, 405890, 405892, 405891, 405894, 405893, 405896, 405898, 405899, 405900, 405901, 405902, 405903, 405905, 405906, 405907, 405909, 405914, 405911, 405919, 405913, 405915, 405916, 405918, 405924, 405925.